The Calcium-Magnesium Byplay with Proton Pump Inhibitors

Presentation Number: SAT 312
Date of Presentation: April 1st, 2017

Preethi Kadambi* and Nisha Nathan
GWU, Washington, DC

Abstract

Introduction:

The use of proton pump inhibitors (PPI) has been associated with hypomagnesemia especially in older individuals. Incidence is more common with concurrent use of diuretics or impaired kidney function.

Clinical Case:

A 68 year old woman presented to the Emergency Department when labs checked by her primary care physician revealed a critically low magnesium of 0.3 mg/dL (normal 1.6-2.3 mg/dL) and corrected calcium of 6.2 mg/dL (normal 8.7-10.3 mg/dL). Medical history was significant for recent occipital stroke and diabetes mellitus (DM). She had noticed perioral numbness, tingling, weakness and fatigue over a few weeks. She reported decreased appetite and a 20 lb weight loss over several months. Ionized calcium was 3.1 mg/dL (normal 4.5–5.6 mg/dL). PTH was 23 pg/mL (normal 15-65 pg/mL) and increased to 62 pg/mL after magnesium replacement. Her 25-hydroxy Vitamin D was 39.0 ng/mL (normal 30.0-100.0 ng/mL) with 1,25-hydroxy Vitamin D of 50.1 pg/mL (normal 19.9-79.3 pg/mL). Her creatinine was 0.8 mg/dL (0.5-1.0 mg/dL) with a GFR of 88 mL/min (normal > 59 mL/min).

She was on many medications including omeprazole, metformin, dulaglutide, levetiracetam, Vitamin D, amlodipine and atorvastatin. None of the other medications she was on were known to cause hypomagnesemia. She was not on diuretics. Her DM was well controlled with A1C of 6.4% (normal 4.8-5.6%) and could not have caused her profound hypomagnesemia. Omeprazole was considered to be the cause and was stopped. She had aggressive IV magnesium and calcium replacement - eventually transitioned to oral supplements. Her calcium improved to 10.3 mg/dL and has remained above 9.0 mg/dL since, without supplements. Her magnesium has been in the range of 1.7-2.0 mg/dL without supplements.

Conclusion:

PPI use is associated with 43% increased incidence of hypomagnesemia in patients older than 65, predominantly with concurrent use of diuretics. Our patient was unique with respect to the degree of hypomagnesemia and lack of concurrent diuretic use. Severely low magnesium and subsequent profound hypocalcemia was completely reversed, and did not recur after cessation of PPI. It is important to recognize and treat PPI associated hypomagnesemia to prevent cardiac complications especially in the elderly.

 

Nothing to Disclose: PK, NN